Illinois, 2004Damaging Winds in Illinois, August 3, 2004
August 3, 2004 · NWS DVN · 2 events in 2 counties and zones
Event Summary:A squall line developed north of a stationary front across Southern Iowa into Northern Illinois in a near tropical atmosphere. The squall line moved east and bowed out as it moved through Benton, Linn, and Jones Counties in Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- $7,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Event Summary:A squall line developed north of a stationary front across Southern Iowa into Northern Illinois in a near tropical atmosphere. The squall line moved east and bowed out as it moved through Benton, Linn, and Jones Counties in Iowa. Spotty severe wind was reported in the northern parts of Iowa and Johnson counties. A bookend vorticy developed on the squall line in Jones county and moved through Jackson County Iowa and into northwest Carroll County Illinois. Another small bowing of the squall line occurred across Whiteside County Illinois. The storms in the squall line were prolific lightning producers which caused severe damage to a house in Farmington, Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 3, 3:15 PM CST, 3 hours 45 minutes earlier.
Area forecast discussion, Aug 3, 3:15 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
415 PM CDT TUE AUG 3 2004
.SYNOPSIS...UPPER AIR DISTURBANCE WILL DEVELOP A STRONG SURFACE LOW
AND PUSH A COLD FRONT THROUGH THE AREA LATE TONIGHT AND WEDNESDAY.
&&
.SHORT TERM...(TONIGHT)...
COMPLICATED FORECAST TONIGHT. TROPICAL ATMOSPHERE ALREADY IN PLACE
WITH DEW POINTS GENERALLY IN THE 70S. THERE SHOULD BE TWO ROUND FOR
TONIGHT. FIRST ROUND TO BE ACROSS ABOUT THE NORTHERN THIRD THIS
EVENING WITH CONVECTION DEVELOPING SOUTHWESTWARD FROM THE MINNESOTA
BOW ECHO. SECOND ROUND TO BE LATE TONIGHT. STRONG UPPER LEVEL
DISTURBANCE TO MOVE THROUGH WITH IMPRESSIVE H85 DEW POINTS. HAVE
HOISTED A FLASH FLOOD WATCH FOR AREAS ROUGHLY ALONG AND NORTH OF
HIGHWAY 30. NEWEST META RUN HAS EVERYTHING A LITTLE FURTHER NORTH
AND HAS THE BEST H85 MOISTURE CONVERGENCE OVER THE NORTH THIRD OF
THE CWFA...JUST LIKE THE OTHER MODELS. EITHER WAY...WE SHOULD SEE
GENERAL 2 INCH RAINFALLS WITH LOCALLY HIGHER AMOUNTS OF 5 TO 7
INCHES POSSIBLE. ALSO EXPECT THE FIRST ROUND OF CONVECTION TO BE
SEVERE. ...08...
&&
.LONG TERM...(WEDNESDAY THROUGH NEXT TUESDAY)...
MODELS CONVERGING TO A CONSISTENT SOLN FOR WEDNESDAY. APPEARS
WDSPRD RNFL EVENT WILL LINGER THRU MUCH OF WEDNESDAY MORNING. STG
CAA FOR EARLY AUGUST OCCURS ACRS THE RGN BY AFTN...SO DONT EXPECT
MUCH TEMP RISE DESPITE SOME AFTN SUNSHINE...SPCLY IN WESTERN FCST
AREAS.
COOL PATTERN DVLPS FOR THU THRU SAT. SOME TEMPS MAY PUSH RECORDS AS
DEEP UPR LOW CLOSES OFF ACRS THE ERN GRTLKS RGN. THIS LEAVES SFC HI
PRES ACRS OUR RGN TIL SAT MORNING.
HV KEPT A DRY FCST TIL MONDAY. BELIEVE LATEST RUN OF THE GFS IS
TOO FAST WITH RETURN FLO AND PLACING WAA PCPN ACRS OUR AREA. THIS
HAS BEEN THE CASE DURING THE LAST MONTH. ECMWF IS MUCH SLOWER WITH
MOVING SFC RDG TO OUR EAST AND THIS SEEMS REASONABLE WITH UPR LOW
CLOSING OF ACRS THE ERN US. ALL MODELS AGREE THAT SFC CDFNT
APPROACHES THE RGN ON DAY 6 SO WILL MAINTAIN PCPN CHC.
...BELLES...
&&
.DVN WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH LATE TONIGHT
INTO WEDNESDAY MORNING.
IA...IAC040>042-051>054-063>066.
IL...ILC001-002-007-009.
MO...NONE.
Hazardous weather outlook, Aug 3, 2:45 PM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
345 PM CDT TUE AUG 3 2004
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-041100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
345 PM CDT TUE AUG 3 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.
.DAY ONE...TONIGHT THROUGH MIDDAY WEDNESDAY
THUNDERSTORMS...SOME WITH VERY HEAVY RAIN...ARE EXPECTED TO DEVELOP
ACROSS EASTERN IOWA THIS EVENING. THESE THUNDERSTORMS WILL
OVERSPREAD THE REST OF NORTHWEST ILLINOIS AND EXTREME NORTHEAST
MISSOURI OVERNIGHT. IN THUNDERSTORMS WITH LOCALLY HEAVY
RAINFALL...PONDING OF WATER AND RAPID RISES TO STREAMS ARE POSSIBLE.
A FLOOD WATCH IS IN EFFECT FROM MIDNIGHT TONIGHT THROUGH NOON
WEDNESDAY FOR AREAS NORTH OF INTERSTATE 80.
IN ADDITION...THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO
PRODUCE LOCALLY DAMAGING WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY AFTERNOON THROUGH TUESDAY
NO SEVERE WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS LIKELY TONIGHT IN PARTS OF EASTERN IOWA...
NORTHWEST ILLINOIS AND NORTHEAST MISSOURI.
BELLES
In the hours before
Local storm report, Aug 3, 6:18 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
718 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0703 PM TSTM WND GST 3 N CORALVILLE 41.73N 91.60W
08/03/2004 50 MPH JOHNSON IA TRAINED SPOTTER
50 MPH WIND GUST. HEAVY RAIN AT THE RATE OF 1 INCH PER
HOUR.
&&
CHSLocal storm report, Aug 3, 6:27 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
727 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND GST 1 S CENTER POINT 42.17N 91.78W
08/03/2004 85 MPH LINN IA EMERGENCY MNGR
DAMAGE TO OUTBUILDINGS, TREES AND POWER LINES DOWN.
&&
CHSLocal storm report, Aug 3, 6:31 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
731 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND GST 1 SE WASHINGTON 41.29N 91.68W
08/03/2004 40 MPH WASHINGTON IA TRAINED SPOTTER
WINDS IN EXCESS OF 40 MPH, MOVING SMALL DEBRIS.
&&
CHSLocal storm report, Aug 3, 6:34 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
734 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0722 PM TSTM WND DMG ANAMOSA 42.11N 91.28W
08/03/2004 JONES IA CO-OP OBSERVER
WINDS ESTIMATED AT 80 MPH CAUSED A PORTION OF A TREE TO
FALL ON A HOUSE AND GARAGE.
&&
CHSLocal storm report, Aug 3, 6:40 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
740 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST MUSCATINE 41.42N 91.07W
08/03/2004 48 MPH MUSCATINE IA TRAINED SPOTTER
&&
CHSLocal storm report, Aug 3, 6:42 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
742 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0734 PM TSTM WND GST NEW LIBERTY 41.72N 90.88W
08/03/2004 40 MPH SCOTT IA TRAINED SPOTTER
&&
CHSThunderstorm Wind, Carroll
- When
- August 3, 7:00 PM CST to 7:10 PM CST
- Where
- Carroll County, Marcus
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $5,000
- Crop damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.150, -90.167
Bookend vorticy of squall line left Jackson County Iowa and entered Carroll County Illinois around 1900 CST (0100 UTC) near Marcus. Only damage reports received were that of large limbs down that took two people to move on Illinois 84 during 1902-1907 CST. The location is between 0.2 miles north northeast of Marcus near the golf course to 0.4 miles east northeast of Marcus near the northwest edge of Mississippi Pallisades State Park. The sheriff department indicated additional trees down on Senic Ridge Road during 1904-1909 CST. The location is likely between the Jo Daviess/Carroll county line and the northeast edge of Pallisades State Park. Although no additional reports of severe winds were received, KDVN 88D data suggests the potential for additional wind damage across the rest of Washington township, and across Woodland into Freedom townships to a development around Lake Carroll.
Thunderstorm Wind, Whiteside
- When
- August 3, 7:05 PM CST to 7:55 PM CST
- Where
- Whiteside County, Countywide
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.750, -89.900
Squall line left Clinton County Iowa and entered Whiteside County Illinois around 1900 CST (0100 UTC). Sporatic damage consisting of mainly trees and power lines down occurred across the northern part of the county from near Garden Plain, to Morrison, to north of Sterling. Trees were reported down on Elston Road during 1902-1907 CST. The exact location is not known but the likely area is between Fulton and Garden Plain with the immediate Garden Plain area being most probable. The KCWI AWOS reported 44 knots ( 51 mph) during 1845-1855 CST in Clinton County Iowa. Considerable damage occurred during 1915-1920 CST along Norrish Road, Hazel Road, and the intersection of Bishop and Holly Roads immediately to the north and east of Morrison. A large number of trees were downed along with power lines. The KDVN 88D showing a considerable increase in wind speed in this area to at least 60 knots aloft. Additional tree and power line damage occurred at the intersection of Holly and Habben Roads during 1923-1928 CST and the intersection of Flufs and Hoover Roads during 1944-1949 CST. The second location is located several miles north of Sterling. The KSQI AWOS south of Sterling reported 41 knots (47 mph) during 1945-1955 CST. Another area of damage occurred in the Coleta area during 1935-1942 CST with reports of trees and power lines down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, August 3 to 4, 2004$1.1 million · F1 · 65 events
- Flash Flooding and Hail in Wisconsin, August 3, 2004$10 million · 3 in hail · 22 events
- Hurricane and Flash Flooding in North Carolina, August 3, 2004$7.5 million · 13 events
- Damaging Wind in Minnesota, August 3, 2004$2.0 million · 78 kt wind · 1 event
- Damaging Wind in South Dakota, August 3, 2004$1.0 million · 78 kt wind · 1 event
- Damaging Wind in Minnesota, August 3, 2004$1.0 million · 69 kt wind · 1 event
- Damaging Wind in Minnesota, August 3, 2004$1.0 million · 69 kt wind · 1 event
- Damaging Winds and Lightning Strike in Iowa, August 3, 2004$309,000 · 61 kt wind · 10 events
- Damaging Wind in South Dakota, August 3, 2004$300,000 · 78 kt wind · 1 event
- Hail and Damaging Winds in Iowa, August 3, 2004$105,000 · 1.75 in hail · 18 events
- Lightning Strike in Maine, August 3, 2004$200,000 · 1 event
- Damaging Wind in New York, August 3, 2004$160,000 · 80 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422618, 5422680.